Worth one’s salt

Netherlands Heart Journal, Oct 2018

A. E. Schaafsma, E. A. van der Have, H. Lameijer

A PDF file should load here. If you do not see its contents the file may be temporarily unavailable at the journal website or you do not have a PDF plug-in installed and enabled in your browser.

Alternatively, you can download the file locally and open with any standalone PDF reader:

https://link.springer.com/content/pdf/10.1007%2Fs12471-018-1190-5.pdf

Worth one’s salt

Netherlands Heart Journal pp 1–2 | Cite as Worth one’s salt AuthorsAuthors and affiliations A. E. SchaafsmaE. A. van der HaveH. Lameijer Open Access Rhythm Puzzle – Answer First Online: 18 October 2018 80 Downloads Answer The patient showed clinical signs of a combined sedative (shallow breathing, delayed capillary refill time, GCS score E1 M1 V1) and anticholinergic toxidrome (tachycardia, dilated pupils). Therefore, a combined intoxication was suspected. The electrocardiogram (ECG) in the question shows tachycardia with severely broadened QRS duration and QTc interval, with a Brugada-like pattern (right bundle branch block-like pattern with coved ST-segment elevation in V1–3 followed by a negative T wave). This is, among others, observed with sodium channel blockage. An intoxication with at least a tricyclic antidepressant (TCA, which is a sodium channel blocker with anticholinergic effects) was therefore suspected [1, 2]. When a TCA intoxication causes QRS widening, sodium bicarbonate (8.4%) infusion should be started to prevent progression to ventricular dysrhythmias. Sodium bicarbonate is useful not only because of the addition of sodium, but also because of the alkalinisation of the serum and urine, and therefore improved excretion of TCA toxins [1]. Infusion should continue until the QRS normalises [1, 2]. Activated charcoal or forced laxation is only indicated when administrated within 1 h after ingestion or when slow release medication is ingested. When a TCA intoxication leads to the need for cardiopulmonary resuscitation (CPR), administration of most anti-arrhythmic agents (1A and 1C, including amiodarone) should be avoided despite current CPR protocols because of an additional sodium channel blocking effect. Overdrive pacing can be beneficial but difficult, as the sodium channel blockage makes the heart less excitable, which again emphasises the need for sodium bicarbonate therapy. Additionally, administration of magnesium is an option. As a final step, during CPR intra-lipid could be used. However, the latter option is based on expert opinion and case reports [1, 3]. This patient was admitted to the intensive care unit. Soon after sodium bicarbonate infusion the ECG of this patient normalised, as demonstrated in Fig. 1. Laboratory testing showed an intoxication with amitriptyline, among other substances. The patient appeared to be suffering from a psychosis, for which he was admitted to the psychiatric ward after appropriate medical resuscitation. Open image in new window Fig. 1 ECG after sodium bicarbonate infusion, with almost complete normalisation Notes Conflict of interest A.E. Schaafsma, E.A. van der Have and H. Lameijer declare that they have no competing interests. References 1. Agrawal P, Nadel ES, Brown DF. Tricyclic antidepressant overdose. J Emerg Med. 2008;34(3):321–5.CrossRefGoogle Scholar 2. Thanacoody HK, Thomas SH. Tricyclic antidepressant poisoning: cardiovascular toxicity. Toxicol Rev. 2005;24(3):205–14.CrossRefGoogle Scholar 3. Levine M, Hoffman RS, Lavergne V, Stork CM, Graudins A, Chuang R, et al. Systematic review of the effect of intravenous lipid emulsion therapy for non-local anesthetics toxicity. Clin Toxicol (Phila). 2016;54(3):194–221.CrossRefGoogle Scholar Copyright information © The Author(s) 2018 Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. Authors and Affiliations A. E. Schaafsma1E. A. van der Have1H. Lameijer1Email author1.Department of Emergency MedicineMedical Centre LeeuwardenLeeuwardenThe Netherlands


This is a preview of a remote PDF: https://link.springer.com/content/pdf/10.1007%2Fs12471-018-1190-5.pdf

A. E. Schaafsma, E. A. van der Have, H. Lameijer. Worth one’s salt, Netherlands Heart Journal, 2018, 1-2, DOI: 10.1007/s12471-018-1190-5